Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 82, NWS Goodland, KS

June 26, 2009Sherman County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 26, 2009, 5:22 PM MDT for Sherman County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Colorado. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2009, 5:22 PM MDT (23:22 UTC)
Expired
Jun 26, 2009, 6:15 PM MDT
In force
53 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Cheyenne County, CO, Kit Carson County, CO, Sherman County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 2:38 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 5:20 PM MDT, 2 minutes earlier.

Area forecast discussion, Jun 26, 5:20 PM MDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT FRI JUN 26 2009

.DISCUSSION...
241 PM MDT FRI JUN 26 2009

THE 20Z SURFACE ANALYSIS SHOWS A TROUGH OVER EASTERN COLORADO WITH
DEWPOINTS IN THE UPPER 50S/LOWER 60S THERE. SATELLITE/RADAR
SHOWING THUNDERSTORMS OVER EASTERN COLORADO. WATER VAPOR SHOWING A
STRONG SHORTWAVE OVER WESTERN COLORADO.

A TROUGH WILL MOVE ACROSS THE NORTHERN PLAINS TONIGHT/SATURDAY. FLOW
WILL BE OUT OF THE NORTHWEST SATURDAY NIGHT AHEAD OF A RIDGE
BUILDING INTO THE ROCKIES. THE RIDGE WILL BE OVER THE ROCKIES
THROUGH MONDAY NIGHT. A SURFACE TROUGH WILL MOVE ACROSS NORTHWEST
KANSAS TONIGHT FOLLOWED BY HIGH PRESSURE WHICH WILL REMAIN OVER THE
AREA THROUGH MONDAY.

THE MAIN FORECAST ISSUE WILL BE POPS.

A SHORTWAVE WILL BE MOVING OUT OF THE ROCKIES TONIGHT. DYNAMICS
SHOULD TRIGGER THUNDERSTORMS ESPECIALLY ACROSS THE NORTHWEST IN
VICINITY OF AN AXIS OF HIGHER DEWPOINTS/CAPE. SEVERE POTENTIAL LOOKS
THE BEST OVER EASTERN COLORADO...ESPECIALLY YUMA COUNTY...WITH
PARAMETERS SUPPORTING LARGE HAIL. PLAN TO GO WITH CHANCE POPS OVER
THE NORTHWEST AND SLIGHT CHANCE ELSEWHERE. SOME STORMS MAY LINGER
OVER THE FAR SOUTHEAST ZONES SAT MORNING AND THEN REFIRE AGAIN ALONG
THE BOUNDARY SATURDAY AFTERNOON ACROSS THE SAME AREA IN THE
SOUTHEAST. PLAN TO GO WITH SLIGHT CHANCE POPS FOR THAT PERIPHERY
AREA OF DYNAMICS. THE FRONT SHOULD BE WELL SOUTH OF THE FORECAST
AREA SATURDAY EVENING SO WILL PULL ALL POPS. BY SUNDAY AFTERNOON A
WEAK SHORTWAVE WILL BRING SOME DYNAMICS INTO EASTERN COLORADO WHICH
WILL LINGER INTO THE EVENING. SLIGHT CHANCE POPS SHOULD TAKE CARE OF
THIS CONTINGENCY. SURFACE WINDS PROVIDE UPSLOPE AND SOME CONVERGENCE
OVER EASTERN COLORADO AGAIN MONDAY AFTERNOON. DYNAMICS ARE LACKING
BUT CANNOT RULE OUT AT LEAST AN ISOLATED STORM WHICH COULD DRIFT
INTO NORTHWEST KANSAS MONDAY EVENING.

850MB TEMPERATURES WILL BE IN THE UPPER 20S THROUGH MONDAY YIELDING
MAX TEMPERATURES NEAR 90. MIN TEMPERATURES WILL BE AROUND 60.

IN THE EXTENDED...A RIDGE WILL BE OVER THE ROCKIES FROM TUESDAY
THROUGH FRIDAY. SURFACE LOW PRESSURE WILL BE OVER NORTHWEST KANSAS
TUE/WED FOLLOWED BY HIGH PRESSURE THU/FRI. NUMEROUS SHORTWAVES WILL
COME THROUGH THE FLOW AND TRIGGER THUNDERSTORMS EACH AFTERNOON AND
EVENING. PLAN TO KEEP SLIGHT CHANCE POPS FOR THOSE PERIODS WITH
EXCEPTION OF CHANCE POPS WED NIGHT WITH A SURFACE TROUGH MOVING
THROUGH THE FORECAST AREA.

850MB TEMPERATURES WILL BE NEAR 30 THROUGH WED AND THEN COOL A FEW
DEGREES THURSDAY/FRIDAY BEHIND THE TROUGH. MAX TEMPERATURES WILL
RESIDE IN THE LOWER 90S WITH MIN TEMPERATURES IN THE LOWER/MID 60S
WITH SOME UPPER 60S IN THE EAST.

FS
&&

.AVIATION...
520 PM MDT FRI JUN 26 2009

FOR THE 00Z TAFS AT KGLD AND KMCK...SHOWERS AND THUNDERSTORMS
APPROACHING KGLD AND KMCK FROM THE SOUTHWEST. PRIMARY CONCERN WILL
BE STRONG OUTFLOW WINDS. WILL UPDATE TAF SITES WHEN THESE WINDS
WILL MOVE THROUGH IN FUTURE TAF UPDATES. OTHERWISE...EXPECT
ACTIVITY TO LINGER THROUGH 03Z-04Z. ONCE THE STORMS MOVE THROUGH
WINDS WILL SHIFT TO THE NORTHWEST AND GUST AROUND 25KTS FOR A FEW
HOURS BEHIND A FRONTAL PASSAGE WITH CIGS IN THE 10K-15K FT RANGE.
BY MID TO LATE AFTERNOON SATURDAY SCT CU AT 8K FT OR SO WILL
DEVELOP WITH NORTHEAST WINDS OF 10-15KTS.

07

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 26, 10:45 AM MDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT FRI JUN 26 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT FRI JUN 26 2009 /1145 AM CDT FRI JUN 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND BECOME
MORE WIDESPREAD DURING THE EVENING AS A COLD FRONT APPROACHES AND
SWEEPS THROUGH THE REGION. SOME OF THESE STORMS MAY BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS MAY CONTINUE INTO EARLY SATURDAY WITH
ADDITIONAL STORMS DEVELOPING LATER IN THE DAY ON SATURDAY. SEVERE
WEATHER IS NOT ANTICIPATED WITH THESE STORMS. A CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN TO THE REGION MID
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BLM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 4:59 PM MDTSevere Thunderstorm WarningGLDYuma61 min
Jun 26, 5:18 PM MDTTornado WarningGLDYuma19 min
Jun 26, 5:44 PM MDTTornado WarningGLDYuma31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.